Wells' syndrome case: Possible new etiology?

May 1, 2007

A skin rash in a 52-year-old Chinese man was clinically and histopathologically consistent with the diagnosis of Wells' syndrome. The trigger for development of the dermatologic condition in this patient is thought to involve amiodarone either directly or as a Koebner's phenomenon, secondary to drug-induced photosensitivity.

Key Points

Dr. Kwah is speculating that the Wells' syndrome in his patient was either triggered by amiodarone or occurred as a Koebner's phenomenon to an amiodarone-associated photosensitivity reaction.

"Wells' syndrome has been associated with a number of drugs. This patient had ischemic heart disease and a cardiac arrhythmia and had been taking aspirin, simvastatin and atenolol for 15 years and amiodarone for five years. There have not been any previous reports associating amiodarone with Wells' syndrome, but it may have been the trigger in this case," says Dr. Kwah, registrar, National Skin Centre, Singapore.

As an alternative explanation, Dr. Kwah suggests that the patient developed photosensitivity, as a result of taking amiodarone and that the Wells' syndrome occurred as a Koebner's phenomenon to the photoreaction.

"Amiodarone is commonly associated with photosensitivity, and photosensitivity was confirmed in this patient. A photoprovocation test would be useful in this case to evaluate this hypothesis. However, the patient is unwilling to undergo this assessment at this moment," Dr. Kwah tells Dermatology Times.

Patient background

The patient is a 52-year-old Chinese man who was seen for a pruritic, indurated rash he reported being present for one week.

The lesions were erythematous and edematous and had appeared after sun exposure only on uncovered areas of skin.

A biopsy was taken from lesional skin on the dorsum of the right hand and showed superficial and deep perivascular and interstitial inflammatory infiltration with a predominance of eosinophils and some lymphocytes. Dermal edema was present as well, and the epidermis showed irregular epidermal hyperplasia, hypergranulosis, laminated orthokeratosis and focal parakeratosis. In addition, flame figures were seen surrounded by foreign body giant cells.

"Wells' syndrome is a clinico-pathologic diagnosis, and the clinical appearance of the lesions and histological findings in this patient were consistent with the features of that condition," Dr. Kwah says.

The patient had no systemic symptoms, and his history was negative for recent travel, insect bites, illness, exposure to contact allergens or previous dermatological conditions.

"In addition to a variety of drugs, Wells' syndrome has been associated with insect bites and malignancies, and allergic hypersensitivity has also been suggested to be involved in its pathogenesis," Dr. Kwah says.

Medication associations

The patient's medication doses had been stable and he denied using any alternative medicines.

The patient was treated with oral prednisolone. The lesions resolved but then recurred several weeks after the corticosteroid was stopped. The patient did not want to discontinue amiodarone, and he was being maintained on a low dose (10 mg daily) of prednisolone without any subsequent skin reactions.

"Wells' syndrome tends to recur periodically, and has been reported to eventually resolve spontaneously after months to years. The patient is still on amiodarone. So far, he had no recurrence of Wells'," Dr. Kwah says.